What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 21, 12:59 PM EST, 31 minutes earlier.
Area forecast discussion, Aug 21, 12:59 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service State College PA
159 PM EDT Sun Aug 21 2022
.SYNOPSIS...
A slow moving area of low pressure across the lower Great Lakes
will push east over the next few days, exiting Pennsylvania by
late Tuesday. High pressure will then build into the region the
second half of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
SLow moving upper trough over the western GLAKS this morning is
and broad southwest flow ahead of it from the central
Appalachians to southeast Canada is increasing deep layer
moisture across PA this morning. Deepening moisture ahead of
upper trough, combined with additional vorticies is maintaining
greater coverage of convection than earlier anticipated over
western PA, and have raised POPs over the WC and Central
Mountains this morning into this afternoon and adjusted cloud
cover and QPF accordingly.
Despite a good deal of cloudiness, even modest diurnal heating
of the increasingly moist and potentially unstable air mass will
result in moderate instability by afternoon and locally heavy
downpours given the deep moisture profiles. Latest HREF suggests
spot amounts of 4+ inches are possible west of the Susq Valley,
which would result in localized flooding issues despite the
recent dryness. Model wind shear remains fairly weak today, so
the threat of organized severe wx threat is low.
The focus for convection will shift eastward across the region
tonight with passage of low level jet and plume of highest
pwats. Nocturnal cooling should result in somewhat diminished
intensity of convection, but model soundings still indicate the
potential of locally heavy rainfall with deep moisture,
long/skinny cape and warm cloud depths around 4km across the
Lower Susq Valley. Therefore, can't rule out a continued risk of flash
flooding in a few spots.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Lead shortwave and plume of highest pwats should shift east of
the region early Monday, bringing a break to the showers and
thunderstorms. However, diurnal heating resulting from partly
sunny skies, combined with arrival of upper level trough, should
result in widespread showers and thunderstorms during the
afternoon hours. Mid level flow and deep layer shear will remain
weak, so organized severe weather appears unlikely. However,
the threat of locally excessive rain will remain over the
eastern counties, where high pwats are progged to linger. The
wetter members of the 00Z HREF indicate localized 3+ inch
amounts are possible over the eastern counties Monday PM. In
general, rainfall today and Monday should be beneficial with
areal averages of around 1 inch based on ensemble qpf.
Passage of upper trough should result in a diminishing chance
of showers Monday night. However, lingering cool temps aloft
should support scattered, diurnally-driven showers and
thunderstorms Tuesday. GEFS and ECENS plumes indicate Tuesday
will be slightly warmer than Monday, as heights begin to rise
over the state.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
High pressure over the region will lead to seasonable and dry
weather for Wednesday and Thursday over most of the region. A
low pressure system off of the east coast may influence some
shower and thunderstorm development in southern and southeastern
Pennsylvania Thursday into Friday, but elsewhere should remain
dry.
The pattern becomes a bit more unsettled for Friday through
Sunday, with daily chances of afternoon showers and
thunderstorms during the heat of the day. These daily storms
will likely be diurnally driven, and diminish by the evening
hours.
Temperatures during the long term will remain warm and slightly
above average for this time of year, with highs in the mid 80s
and lows in the 50s and 60s.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Quite a challenging forecast for today with multiple rounds of
SHRA/TSRA expected. The huge spread in convection generated by
the models (both timing and placement) has led to a low
confidence forecast. Current line of thunderstorms is making its
way through central Pennsylvania and heading eastward, producing
a lot of lightning and some gusty winds. Reductions to MVFR
likely during thunderstorms.
Showers and thunderstorms are expected to fire up again behind
this line, likely between 20 and 22Z. The scattered nature of
these storms makes for a difficult forecast. Rain will likely
linger into the overnight hours with low visibilities and
MVFR/IFR conditions. There will be a brief break in
precipitation late tonight/tomorrow morning before more rash-
like scattered thunderstorms start popping up all across central
Pennsylvania tomorrow afternoon. Likely will remain MVFR into
tomorrow morning and afternoon with low ceilings.
Outlook...
Mon...Continued widespread SHRA/TSRA. Flight category reductions
likely.
Tue...CFROPA. TS/SHRA, mainly aftn.
Wed-Thu...Mainly VFR. AM valley fog likely.
Fri...afternoon SHRA and TSRA.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...DeVoir/Fitzgerald
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Buvala
AVIATION...Buvala
Hazardous weather outlook, Aug 21, 2:45 AM EST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
345 AM EDT Sun Aug 21 2022
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-220745-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
345 AM EDT Sun Aug 21 2022
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 21, 11:38 AM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service State College PA
1238 PM EDT Sun Aug 21 2022
PAZ018-019-211715-
Northern Centre PA-Southern Centre PA-
1238 PM EDT Sun Aug 21 2022
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CENTRE COUNTY
THROUGH 115 PM EDT...
At 1236 PM EDT, Doppler radar was tracking a strong thunderstorm over
Port Matilda, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
State College, Bellefonte, Park Forest Village, Boalsburg, Pleasant
Gap, Stormstown, Lemont, Zion, Houserville, Pine Grove Mills, Centre
Hall, Milesburg, Millheim, Ramblewood, Blanchard, Port Matilda,
Spring Mills, Coburn, Madisonburg and Julian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4106 7756 4105 7758 4097 7752 4096 7749
4082 7745 4078 7755 4073 7779 4074 7783
4071 7791 4070 7797 4072 7804 4085 7810
4092 7801 4108 7761
TIME...MOT...LOC 1636Z 253DEG 27KT 4081 7796
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TravisSpecial weather statement, Aug 21, 12:10 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service State College PA
110 PM EDT Sun Aug 21 2022
PAZ019-026-027-211800-
Huntingdon PA-Mifflin PA-Southern Centre PA-
110 PM EDT Sun Aug 21 2022
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HUNTINGDON...
CENTRAL MIFFLIN AND SOUTH CENTRAL CENTRE COUNTIES THROUGH 200 PM
EDT...
At 109 PM EDT, Doppler radar was tracking a strong thunderstorm near
Whipple Dam State Park, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Lewistown, Burnham, Belleville, Milroy, Highland Park, Yeagertown,
Reedsville, Whipple Dam State Park, Mcalevys Fort, Potters Mills,
Seven Mountains, Maitland and Barrville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4072 7790 4081 7758 4061 7749 4061 7750
4059 7750 4059 7788
TIME...MOT...LOC 1709Z 259DEG 10KT 4069 7781
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TravisSpecial weather statement, Aug 21, 1:15 PM EST, 15 minutes before
Special Weather Statement
National Weather Service State College PA
215 PM EDT Sun Aug 21 2022
PAZ037-041-042-046-211900-
Southern Lycoming PA-Sullivan PA-Northern Lycoming PA-Tioga PA-
215 PM EDT Sun Aug 21 2022
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL LYCOMING...
SOUTHEASTERN TIOGA AND NORTHWESTERN SULLIVAN COUNTIES THROUGH 300 PM
EDT...
At 213 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buttonwood to 2 miles east of
Salladasburg. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blossburg, Arnot, Ralston, Ogdensburg, Trout Run, Lincoln Falls,
Shunk, Buttonwood, Cogan Station, Liberty and Hillsgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4160 7688 4158 7666 4147 7664 4128 7716
4155 7728 4185 7691
TIME...MOT...LOC 1813Z 228DEG 25KT 4149 7718 4132 7714
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Travis